Puerto Rico, 2013Flash Flooding in Puerto Rico, March 29, 2013
March 29, 2013 · NWS SJU · 4 events in 3 counties and zones
A frontal boundary affected the local area with scattered to numerous showers mainly along the eastern third of Puerto Rico. The heaviest rainfall amounts were observed over the municipalities of Fajardo, Ceiba, Luquillo, Rio Grande and Naguabo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary affected the local area with scattered to numerous showers mainly along the eastern third of Puerto Rico. The heaviest rainfall amounts were observed over the municipalities of Fajardo, Ceiba, Luquillo, Rio Grande and Naguabo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Mar 29, 11:50 AM AST, 3 hours earlier.
Area forecast discussion, Mar 29, 11:50 AM AST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1150 AM AST FRI MAR 29 2013
.UPDATE...HEAVY SHOWERS FORMED OVER NORTHEAST PUERTO RICO DURING
THE MORNING HOURS AS THE FRONTAL BAND HUNG BACK OVER THE ATLANTIC
WATERS. SHOWERS ALSO DEVELOPED ACROSS THE NORTHERN U.S. VIRGIN
ISLANDS INCLUDING SAINT JOHN WHICH SHOWED THE HEAVIEST RAIN AS OF
11:30 AM AST.
&&
.DISCUSSION...SCATTERED SHOWERS WILL CONTINUE TO FORM OUTSIDE OF
THE AREA OF HEAVY SHOWERS MENTIONED ABOVE AS THE FRONT MOVES
THROUGH PUERTO RICO FROM THE NORTHWEST. THE HEAVY SHOWERS SHOULD
END IN SEVERAL HOURS AS THIS HAPPENS. SHOWERS MAY CONTINUE TO FORM
EAST OF FAJARDO NEVERTHELESS.
&&
.AVIATION...OVERCAST SKIES ARE NOW OVER MOST ROUTES TO AND FROM
SAN JUAN AND THE U.S. VIRGIN ISLANDS WITH MOUNTAIN OBSCURATIONS
AND LOWER CIGS PREVALENT. MVFR CONDS CONTINUE AT TJMZ AND HAVE
FALLEN TO IFR AT TJBQ...ALTHOUGH THEY ARE EXPECTED TO IMPROVE
LATER THIS AFTERNOON. WINDS ARE EAST 5 TO 15 KNOTS BELOW 2.5 KFT
AND SOUTH BETWEEN 3 AND 6 KFT. WINDS INCREASE FROM THE WEST ABOVE
10 KFT TO REACH 50 KT AT 40 KFT. WINDS AT LLVLS WILL BECOME MORE
NORTHEAST AND INCREASE TO 20 KT. WINDS ALF WILL INCR TO 60 KT AT
40 KFT THROUGH 31/06Z.
&&
.MARINE...SEAS HAVE BEEN SLOWLY DIMINISHING...BUT ARE STILL
SLIGHTLY ABOVE 7 FEET AT THE RINCON BUOY. SEAS HAVE DROPPED BELOW
6 FEET AT THE OUTER BUOY 41043. ALTHOUGH WINDS WERE AS HIGH AS 15
TO 20 KNOTS ON THE NORTHWEST COAST...WITH THE PASSAGE OF THE
FRONTAL BAND...WINDS HAVE BEEN DIMINISHING...SO SEAS SHOULD
CONTINUE TO LOWER.
&&
.PREV DISCUSSION... /ISSUED 836 AM AST FRI MAR 29 2013/
SYNOPSIS...BROAD MID-UPPER TROUGH PATTERN WILL REMAIN THE
DOMINANT WX FEATURE INTO EARLY NEXT WEEK. MID-UPPER LEVEL RIDGE
THEN EXPECTED TO BUILD MID NEXT WEEK.
DISCUSSION...FRONTAL ZONE EARLY THIS MORNING SHOWING SIGNS OF
WEAKENING AS LOW LEVEL MOISTURE PLUME IS FRAGMENTING ON BLENDED
TPW IMAGERY. HOWEVER...BROAD TROF AND DECENT MOISTURE SHOULD
STILL RESULT IN A CLOUDY SHOWERY FCST OVER THE WEEKEND.
OVERALL...THERE APPEARS TO BE SVRL FACTORS AGAINST THIS BEING A
SIG RAINFALL EVENT. FIRST...WATER VAPOR IMAGERY STILL SHOWS A DRY
SIGNATURE WITH LATEST GOES SOUNDER DATA INDICATING MOISTURE
EXTENDING UP TO 600 MB. PRECIPITABLE WATER IS NOT THAT IMPRESSIVE
AND IS FCST TO STAY BELOW TWO STANDARD DEVIATIONS FOR THIS TIME OF
THE YEAR. SECOND...JET STREAK DYNAMICS LOOK TO REMAIN TO THE NORTH
AND JUST GRAZE NORTHWEST PR THRU THE ENTIRE EVENT. THIRD...K
INDICES ONLY PEAK AT 30 AND INSTABILITY IS PRETTY MUCH NON-
EXISTENT OVER LAND DUE TO EXTENSIVE CLOUD COVER AND POOR LAPSE
RATES. BEST CHANCE FOR THUNDER WILL REMAIN OVER THE ATLC COASTAL
WATERS. FOURTH AND LAST...H2 VELOCITY POTENTIAL ANOMALIES FROM
SVRL MODELS FROM THE CPC WEBSITE ALL INDICATE POSITIVE ANOMALIES
INDICATING UPPER LEVEL CONVERGENCE MEANING DOWNWARD MOTION.
FCST DETAILS...ONE SHORTWAVE TROUGH WILL PIVOT NORTHEAST TODAY
BEFORE BEST MOISTURE ARRIVES. SHOULD SEE SKIES BECOMING
INCREASINGLY CLOUDY THROUGH THE DAY WHERE SKIES ARE CLEAR RIGHT
NOW EXCEPT IN ST. CROIX. SHOWERS WILL BREAK OUT LATER THIS
AFTERNOON. FRONTAL ZONE SAGS SOUTH OF PR TONIGHT WITH SHOWERS
FOCUSING NORTH OF THE CORDILLERA ON NORTHEAST WINDS.
SAT-SAT NIGHT...APPEARS TO BE THE BEST WINDOW OF OPPORTUNITY FOR
SOME MODERATE RAINS ACCORDING TO 00Z GFS AS ADDITIONAL S/W ENERGY
DIGS ACROSS SW ATLC AND JET DYNAMICS IMPROVE SOMEWHAT. EUROPEAN
MODEL LIKES TO HOLD TO BETTER MOISTURE THROUGH SUN. GFS SHOWS
DRIER AIR ADVECTING IN LATE SUN FROM THE SOUTHEAST. BY SUN
NIGHT...GLOBAL MODELS AND GLOBAL ENSEMBLE SHOW RISING MID LEVEL
HEIGHTS AND MUCH DRIER AIR ADVECTING IN.
RIDGE BUILDS BY TUE WITH DRY HOT WEATHER EXPECTED STARTING MON AND
THRU THE REST OF NEXT WEEK.
AVIATION...VFR TO PERSIST ALL TAF SITES THRU TODAY XCP TJMZ/TJBQ
WHERE FEW PDS MVFR AND PSBL IFR IN SHRA. SHRA AND MVFR LIKELY
ARRIVING AT TJSJ IN AFT AND MAYBE TIST TONIGHT. MTN OBSC XPCTD BY
AFT. ISOLD SHRA ELSEWHERE BUT SHOULD NOT REDUCE FLIGHT CONDS. LLVL
WIND NE 5-15 KT TO FL050 INCR TO FL100 LATE TODAY. WIND ABV FL100
W INCR WITH HGT.
MARINE...SEAS EXPECTED TO BUILD LATE SAT AS WINDS STRENGTHEN AND
NORTH SWELLS BUILD. WILL REEVALUATE CWF SOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 84 75 84 75 / 70 60 60 60
STT 76 74 77 74 / 30 40 60 70
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...
VI...NONE.
COASTAL WATERS...SMALL CRAFT ADVISORY UNTIL 9 PM AST SATURDAY FOR ATLC WATERS OF
PUERTO RICO AND USVI FROM 10NM TO 19.5N-COASTAL WATERS OF
NORTHERN PUERTO RICO OUT 10 NM-MONA PASSAGE SOUTHWARD TO
17N.
SMALL CRAFT ADVISORY UNTIL 3 PM AST SATURDAY FOR COASTAL WATERS
OF NORTHWESTERN PUERTO RICO OUT 10 NM.
&&
11/12Hazardous weather outlook, Mar 29, 5:49 AM AST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
549 AM AST FRI MAR 29 2013
AMZ710>745-PRZ001>013-301000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
549 AM AST FRI MAR 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
AMZ715-725-VIZ001-002-301000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
549 AM AST FRI MAR 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flash Flood, Rio Grande
- When
- March 29, 2:50 PM AST to 5:45 PM AST
- Where
- Rio Grande County, 2.19 mi E of Rio Grande to 2.17 mi E of Rio Grande
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.350, -65.767
Road PR-191 was closed and impassable due to Rio Palmer out of its banks.
Flash Flood, Fajardo
- When
- March 29, 3:30 PM AST to 5:45 PM AST
- Where
- Fajardo County, 5.96 mi WSW of Fajardo to 5.67 mi SW of Fajardo
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 18.272, -65.726
Ten people were rescued at Charco Frio in the border between Fajardo and Ceiba municipalities due to sharp river rises.
Flash Flood, Rio Grande
- When
- March 29, 3:30 PM AST to 5:45 PM AST
- Where
- Rio Grande County, 1.63 mi W of Rio Grande to 1.45 mi W of Rio Grande
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 18.349, -65.825
A young male was rescued at Rio Espiritu Santo when he was dragged by a water surge.
Flash Flood, Naguabo
- When
- March 29, 5:39 PM AST to 5:45 PM AST
- Where
- Naguabo County, 0.95 mi SW of Naguabo to 3.3 mi W of Naguabo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.210, -65.740
Exit 22 of Highway PR-53 toward road PR-31 was closed due to Rio Blanco out of its banks.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Oklahoma, March 29, 20132.5 in hail · 22 events
- Dense Fog in Illinois, March 29 to 30, 201319 events
- Hail in Kansas, March 29 to 30, 20132.5 in hail · 16 events
- Tornadoes and Hail in Nebraska, March 29, 2013EF0 · 14 events
- Hail in Texas, March 29 to 31, 20132 in hail · 14 events
- Dense Fog in Missouri, March 29 to 30, 201311 events
- Hail in Kansas, March 29, 20131.75 in hail · 9 events
- Hail in Texas, March 29, 2013$250 · 2 in hail · 8 events
- Dense Fog in Indiana, March 29 to 30, 20136 events
- Hail in Texas, March 29, 20131.75 in hail · 5 events
- Hail in Nebraska, March 29, 20131 in hail · 4 events
- Hail in Oklahoma, March 29, 20131.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443015, 443026, 443036, 443038.